Send to:

Choose Destination
See comment in PubMed Commons below
Am J Health Syst Pharm. 2011 Apr 1;68(7):585-8. doi: 10.2146/ajhp100276.

Oral ulcers associated with mycophenolate mofetil use in a renal transplant recipient.

Author information

  • 1Department of Pharmacy Practice, Division of Renal and Pancreas Transplantation, University of California Irvine Medical Center, 333 City Boulevard West, Orange, CA 92868, USA.



A case study of mycophenolate mofetil-induced oral ulcers in a renal transplant patient is reported.


A 23-year-old Hispanic man who received a renal transplant from a living relative secondary to end-stage renal disease due to focal segmental glomerulosclerosis arrived at an outpatient clinic with gum swelling and pain. He had been on a maintenance immunosuppressive regimen consisting of cyclosporine 150 mg twice daily, mycophenolate mofetil 1 g twice daily, and prednisone 12.5 mg daily for approximately four months. Routine laboratory tests revealed an elevated serum creatinine concentration (2.2 mg/ dL) and a decreased white blood cell count (2.3 × 10(3)/μL). All other laboratory test values were within normal limits. Initially, cyclosporine-induced gingival hyperplasia was suspected. However, despite reduction of the cyclosporine dosage, the gum pain and swelling did not improve, and the patient began to complain of odynophagia and worsening of symptoms. On physical examination, scattered ulcerations on the gums and lips were noted. The diagnosis of oral ulcerations secondary to mycophenolate mofetil therapy was suspected when other etiologies, such as hematologic disorders, malignancies, and viral infections, were eliminated. Mycophenolate mofetil was discontinued. One week later, the patient's ulcers had regressed and odynophagia improved, as did his renal function and leukopenia. Mycophenolate mofetil was not restarted, and the patient reported complete resolution of symptoms six weeks after discontinuation of mycophenolate mofetil.


After five months of therapy, a 23-year-old renal transplant recipient developed mycophenolate mofetil toxicity manifested as oral ulcers. Discontinuation of therapy resulted in rapid resolution of oral ulcers.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk